The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society

Full-Text PDF (528 KB) | Metadata | Table of Contents | JEMS summary
Online access to the full text of Journal of the European Mathematical Society is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
Volume 20, Issue 7, 2018, pp. 1759–1818
DOI: 10.4171/JEMS/799

Published online: 2018-05-22

The frequency and the structure of large character sums

Jonathan Bober[1], Leo Goldmakher[2], Andrew Granville[3] and Dimitris Koukoulopoulos[4]

(1) University of Bristol, UK
(2) Williams College, Williamstown, USA
(3) Université de Montréal, Canada
(4) Université de Montréal, Canada

Let $M(\chi)$ denote the maximum of $|\sum_{n\le N}\chi(n)|$ for a given non-principal Dirichlet character $\chi$ modulo $q$, and let $N_\chi$ denote a point at which the maximum is attained. In this article we study the distribution of $M(\chi)/\sqrt{q}$ as one varies over characters modulo $q$, where $q$ is prime, and investigate the location of $N_\chi$. We show that the distribution of $M(\chi)/\sqrt{q}$ converges weakly to a universal distribution $\Phi$, uniformly throughout most of the possible range, and get (doubly exponential decay) estimates for $\Phi$'s tail. Almost all $\chi$ for which $M(\chi)$ is large are odd characters that are 1-pretentious. Now, $M(\chi)\ge |\sum_{n\le q/2}\chi(n)| = \frac{|2-\chi(2)|}\pi \sqrt{q} |L(1,\chi)|$, and one knows how often the latter expression is large, which has been how earlier lower bounds on $\Phi$ were mostly proved. We show, though, that for most $\chi$ with $M(\chi)$ large, $N_\chi$ is bounded away from $q/2$, and the value of $M(\chi)$ is little bit larger than $\frac{\sqrt{q}}{\pi} |L(1,\chi)|$.

Keywords: Distribution of character sums, distribution of Dirichlet $L$-functions, pretentious multiplicative functions, random multiplicative functions

Bober Jonathan, Goldmakher Leo, Granville Andrew, Koukoulopoulos Dimitris: The frequency and the structure of large character sums. J. Eur. Math. Soc. 20 (2018), 1759-1818. doi: 10.4171/JEMS/799